Create Account | Sign In: Author or Forum

 
 
News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter    
 

 Headlines:

 

Category: Cardiology | Neurology | Pharmacy | Preventive Medicine | News

Back to Health News

Heart Attacks, Strokes Jumped After Japan Earthquake, Study Finds

Last Updated: August 30, 2012.

 

Disrupted medication deliveries may have played a role

Share |

Comments: (0)

Tell-a-Friend

 

  Related
 
Disrupted medication deliveries may have played a role.

THURSDAY, Aug. 30 (HealthDay News) -- A sharp increase in heart attacks, strokes and other heart events followed the devastating earthquake that struck Japan in March 2011, a new study finds.

Researchers examined ambulance records in the Miyagi prefecture -- close to the epicenter of the earthquake and where the greatest damage occurred -- for the four weeks before the disaster and the 16 weeks after the disaster and for the same weeks in the previous three years.

The analysis showed a sharp increase over previous years in the weekly occurrence of five conditions -- heart failure, acute coronary syndrome (including unstable angina and heart attack), stroke, cardiopulmonary arrest and pneumonia -- in the 16 weeks after the earthquake.

The significant rise in the incidence of heart failure and pneumonia lasted for more than six weeks after the earthquake. The upsurges in stroke and cardiopulmonary arrest followed the pattern of seismic activity, including major aftershocks. The rapid increase in the rates of acute coronary syndromes and cardiopulmonary arrest was followed by a sharp, significant decline.

The study was presented this week at the European Society of Cardiology conference in Munich.

"To the best of our knowledge this is the first report to describe the midterm course of major cardiovascular events and pneumonia after a great earthquake in a large population," said Dr. Hiroaki Shimokawa, a cardiologist at Tohoku University Graduate School of Medicine at Sendai, said in a society news release. "In particular, our findings provide the first evidence that the incidence of heart failure was markedly increased over a long period afterwards."

The researchers also found that people's blood pressure was significantly elevated after the earthquake, and that transport disruptions interrupted delivery of medications such as high blood pressure and anti-clotting drugs. This may have contributed to the increase in heart problems after the disaster.

There was also an increase in heart rhythm problems (ventricular tachyarrhythmia) in people with implantable cardiac defibrillators.

"Taken together, we consider that discontinuation of drugs, activated sympathetic nervous system, rising blood pressure, and the increased occurrence of tachyarrhythmia and infections were all involved in the increased occurrence of cardiovascular events" after the earthquake, Shimokawa said.

More information

The U.S. National Institutes of Health explains what you can do to reduce heart risks.

SOURCE: European Society of Cardiology, news release, Aug. 27, 2012

Copyright © 2012 HealthDay. All rights reserved.


Previous: Multiple Abortions May Raise Risk of Preemie Birth Later Next: Tiny Batteries Pose Growing Threat to Kids

Reader comments on this article are listed below. Review our comments policy.


Submit your opinion:

Name:

Email:

Location:

URL:

Remember my personal information

Notify me of follow-up comments?

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Useful Sites
MediLexicon
  Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us
Copyright © 2001-2014
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME | Conferences

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information:
verify here.